I've just been diagnosed w/ T1 and I'm having issues regulating my blood sugar post hypoglycemic episode. I've just tried the tablets thus far and I've found that my sugars SPIKE when taking those. It won't stop around 100 even with the recommended amount suggested by my nurse practitioner. What do others use and is this normal?
I assume you mean glucose tablets, Kayley? We all have different doses that help to raise our blood sugar into target range. Your nurse practitioner might have suggested 15 grams which is a standard recommended dose that is too much for some of us. I use 2 tablets (8 grams) if I'm in the 50's and three (12 grams) if I'm lower. Try starting with two and test after a 1/2 hour (not the recommended 15 minutes) and keep records of how that works so you begin to narrow in on the correct dose for you.
But I do notice you say "it won't stop around 100" but not how high it is going. It is not that much of an exact science so you want to see what dose brings you into target range without making you high.
hello kayley! i dont know how long ago is newly diagnosed but i found that the things my cde recommended in the first couple of weeks after D day were very GENERAL and sometimes didnt work for my body. how much are you spiking? how much has your nurse suggest you treat with?
when i have a low,i always check bg to see how low i am, then calculate how much sugar i will need to bring it up to the desired level, also keeping in mind predicted physical activity, iob(bolus insulin still in me) and time ill be eating next. each gram of carb will bring me up about 5 points, so if im at 60 and im not going to be doing any major activity till my next meal, ill take a whole 4 gram glucose tab. if i have that same low and have to cycle home from work 30 minutes, ill probably have 2 and be able to get home ok. and maybe a square of dark chocolate to slow down the sugar uptake-who says chocolate snt good for you?!?
the important thing is to experiment on yourself every time you have a low. i found that if i listened to my cde, i would be higher than desired at times, as she told me ten to fifteen grams. for me thats too much.
if you havent got the book "think like a pancreas" and "using insulin", they will help with questions like these.
It all depends. How low is your blood glucose (BG)? Are you active/exercising when you are low? How long ago did you eat? How much insulin did you taken for what you ate? There are many variables to consider. For me, I usually treat a low BG with 2 glucose tabs, so long as I'm not under 50 mg/dl BG. And I'll follow that with some real, sugary food like an apple, banana, or other fruit (I try to eat a paleo/primal diet, so I try to avoid grains, starches, and processed carbs). If I'm below 50 mg/dl, or if I'm in the 70s and active (hockey, P90X, cycling, etc.), then I'll treat the low with more glucose tabs plus extra regular food.
The trick to figuring out how you respond is to keep a journal and track what it is you are doing, eating, when and where your low BGs hit, how you treat them, and what BG response you get. For example, if you treat any low under 80 BG with 4 glucose tabs (16 g carbs), and you wind up spiking a high BG later, you might consider treating future low BG events with 3 glucose tabs (12 g carbs) or perhaps only 2 glucose tabs (8 g carbs). Those might give you less of a post-low BG spike, while still adequately treating the original low.
You also should strive to figure out the cause of lows. Is it too much insulin with a given meal or snack? Does it happen because of exercise? Or is is stress related? Or something else? Keeping a diabetes journal is critical to figuring out your patterns, and that will help you come up with a plan of action for dealing with those patterns.
Also, since your brand new to the Type 1 diabetes thing (welcome to our crappy club, by the way), it's time to get some new books in your library. I'd suggest you start with the following:
Cheers and good luck,
I've noticed that certain types of sugar will raise my blood sugar different amounts, even if they have the same number of carbs.
For example, if I eat 12g of winkies (the kosher equivalent of Smarties), I'll SKYROCKET, high and very, very fast. In fact, if I treat with them, I only need three grams! If I treat with juice, though, it's a full 15g, which brings me up evenly and steadily. Therefore, I only treat with winkies if I'm really low, and then it's usually only 6g.
My endo told me that it's normal to have discrepancies based on what you're treating with.
Smarties/Winkies are 100% glucose (dextrose) and all of the simple carbs will be directly converted to blood sugar. Sweet tarts are the same, 100% glucose. Fruit juices, while very sweet are high in fructose (rather than dextrose), so they will be less effective in treating a low. I only use smarties for lows.
Ps. And remember, Valentine Sweet tarts being discontinued. They come in bags of like 50 with little individual bags with 5 little hearts, each about 2g carbs. Discounted and with a coupon, the stores almost have to pay me to take them.
I think you're right. The type of sugar seems to have made a difference. I tried juice the other day and it didn't spike nearly as much. Thanks!
I think mine are stemming from too much insulin and I typically notice a low BG around 70 and treat it with glucose/ tablets or juice if it gets in the low 60s. I tried juice yesterday and it didn't spike nearly as much so I think I'll stick with that if it's not too low. I didn't know stress could cause lows!
Thanks for all the recommendations, Mike!
100% dextrose is what glucose tabs are, too. They're designed to bring you up really high and fast, so it's best to experiment with what works.
I use juice because that 3g of sugar in the winkies really packs a punch and I usually feel worse if I treat a mild low with something that brings me up really fast, even if it isn't that high. For a really low low (which I've never had), I'd use winkies. But for a typical low in the 50's and 60's, juice is the way to go for me.
The old advice of taking 15g of fast acting carbs any time below 70 is pretty bad advice in my estimation. Try less, maybe only one tablet to treat a mild low in the 60s then test again to make sure you aren’t still dropping. If I was at 60 and ate 4 tabs like the CDe told me to do I’d end up at 200
If I were in, say, the low 60s, 15g would be WAY too much. It would start me on the roller coaster. 5g would be more like it. I am very carb sensitive, so your results may vary. Just saying.
Welcome to our little corner of the world. My advice will follow with the others. This will take some getting used too. What the CDE told you is not a bad guideline, and someday it may be perfect for you. As time goes by your natural insulin will likely decrease as you exit the Honeymoon phase of the disease. My advice is to follow the suggestion of Zoe , see how that works and adjust accordingly. I wish it was a science, but it is more art than science, at this point.
1/2 of a 4 gram glucose tablet raises me 13 mg/dL. 1 gram raises me 6.5 mg/dL. One 4 gram tablet therefore raises me 26 mg/dL.
I believe in researching it to learn exactly how much a half tablet raises a person. Once you know that, you can figure out how much you need to raise from any number to where you want to go.
So pick a time when you haven't eaten for awhile so that doesn't influence results. Test yourself, break a tablet in half, and take a half, test again in a half hour. Actually, the glucose tablets start raising you right away, but a half hour is good timing for it.
Now make a chart that uses that information to tell you exactly how many half tablets or whole tablets to take to get yourself from 40, 50, 60, 70, and 80 up to 100. Then you'll never have to wonder while you're in that low how many to take.
Actually, because I weigh 104, I use no more than 6 grams for a 60 mg/dL low. It's very related to weight.
I only use a full 15 grams of glucose if I am extremely low (lower than 50). Last night I woke up at 34 and took an elevate. About a couple minutes later I was 120. It does not take that much for fast acting glucose to hit.